High Wind, Northern Campbell
- When
- November 13, 4:00 PM MST to 8:00 PM MST
- Where
- Northern Campbell forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
Strong southwesterly winds developed in the late afternoon and evening over portions of northeast Wyoming ahead of an approaching cold front. Wind gusts near 70 mph were noted over Campbell County and parts of the Wyoming Black Hills.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong southwesterly winds developed in the late afternoon and evening over portions of northeast Wyoming ahead of an approaching cold front. Wind gusts near 70 mph were noted over Campbell County and parts of the Wyoming Black Hills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Nov 13, 1:56 PM MST, 2 hours 4 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
156 PM MST Fri Nov 13 2020
.DISCUSSION...(This Evening Through Friday)
Issued at 134 PM MST Fri Nov 13 2020
Water vapor shows upper ridge shifting out of the Northern Rockies
into the Northern Plains, with deep upper trof over the Pac NW. At
the surface, pressure falls continue to strengthen across the
region as lee trof advances into eastern MT/WY. Temps have warmed
nicely today with breezy south/southwest winds pushing temps
through the 40s/50s early this afternoon under mostly sunny skies.
Main forecast issue remains the strong wind potential through
Saturday.
Trof continues shifting east tonight, with a 5-6mb pressure
gradient developing across the Black Hills and some boundary
layer winds of 50+ knots. Potential is fairly high for a
developing mountain wave this evening and southwest winds gusting
over 50 knots in the favored downslope areas of the northern
Black Hills and adjacent foothills from Spearfish through
Piedmont, so will upgrade the High Wind Watch to a Warning. Still
some question as to whether the stronger winds can descend to the
surface in downslope areas of the central Black Hills into higher
elevations of western Rapid City, but enough potential to include
in a High Wind Warning. Mountain wave should diminish well before
daybreak as winds veer westerly ahead of approaching cold front.
Cold front moves through early on Saturday, with cold advection
and mixing placing the best potential for Warning criteria wind
along and north of I-90 in both northeast WY and western SD.
Outside of the Warning area, will issue a Wind Advisory that
includes the remainder of the western/central SD plains and
foothills. Winds will decrease Saturday evening. Some rain/snow
showers expected on Saturday, with some minor accumulations in
upslope areas of the Black Hills.
After Saturday, upper ridge slowly builds into the region and will
bring dry and warmer temps through at least the middle of next
week. Warmest temps looks to be next Wednesday with highs into the
60s, and possible even some 70s south/east of the Black Hills.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1106 AM MST Fri Nov 13 2020
Strong southwesterly winds of 20 to 40 mph, with gusts to 60 mph,
will continue across northeastern WY into this evening. Downslope
winds may gust to 60 mph over the northern Black Hills and along
the foothills. This will create low level wind shear over the
plains, including KRAP.
&&
.FIRE WEATHER...
Issued at 134 PM MST Fri Nov 13 2020
Elevated to near critical fire weather conditions have developed
across much of the region today with some gusty southwest winds.
Gusty southwest winds will continue through tonight, especially
across northeast WY into the Black. Favored downslope areas of the
northern Black Hills and adjacent foothills have the potential to
see winds gusting near of over 60 mph this evening into the early
morning hours before diminishing. A cold front will bring strong
and gusty northwest winds to much of the region on Saturday along
with RH down into the 20 to 35 percent range. Dry conditions with
warmer temperatures will spread across the area next week with an
upper ridge building in.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 9 AM MST /10 AM CST/ to 8 PM MST /9 PM CST/
Saturday for SDZ014-025>027-030-032-041>044-046-047-049-072-
074.
High Wind Warning from 9 AM to 8 PM MST Saturday for SDZ001-002-
012-013-031-073.
High Wind Warning from 6 PM this evening to 2 AM MST Saturday
for SDZ024>026-028-072.
WY...High Wind Warning from 9 AM to 8 PM MST Saturday for WYZ054-056-
071.
High Wind Warning until 5 AM MST Saturday for WYZ055.
&&
DISCUSSION...Johnson
AVIATION...MLS
FIRE WEATHER...JohnsonHazardous Weather Outlook National Weather Service Rapid City SD 516 AM MST Fri Nov 13 2020 SDZ001-002-012>014-026-030>032-043-046-047-049-073-074-WYZ071- 141230- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City- Custer Co Plains-Pennington Co Plains-Haakon-Jackson-Mellette- Todd-Tripp-Southern Meade Co Plains-Hermosa Foot Hills- Northeastern Crook- 516 AM MST Fri Nov 13 2020 /616 AM CST Fri Nov 13 2020/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very strong winds are possible Saturday, behind a cold front. See the High Wind Watch for the latest information. Combined with the very strong winds, low relative humidity will result in Very High to Extreme Fire Danger on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-025-072-WYZ055-141230- Northern Black Hills-Northern Foot Hills- Sturgis/Piedmont Foot Hills-Southern Campbell- 516 AM MST Fri Nov 13 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...the Black Hills of South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight Very strong southwesterly winds are expected this afternoon and overnight across southern Campbell County. See the High Wind Warning for the latest information. Tonight, very strong downslope winds will be possible across the northern Black Hills and foothills. See the High Wind Watch for the latest information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very strong winds are possible Saturday over the foothills. See the High Wind Watch for the latest information. Some light snow will be possible in the Black Hills on Saturday, with accumulations of one to three inches. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-041-042-044-141230- Southern Foot Hills-Fall River-Oglala Lakota-Bennett- 516 AM MST Fri Nov 13 2020 This Hazardous Weather Outlook is for portions of southwestern South Dakota. .DAY ONE...Today and Tonight Low relative humidity and breezy winds will result in Very High Fire Danger today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong winds will be possible behind a cold front on Saturday. Combined with the strong winds, low relative humidity will result in Very High to Extreme Fire Danger on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ028-029-WYZ054-056>058-141230- Central Black Hills-Southern Black Hills-Northern Campbell- Western Crook-Wyoming Black Hills-Weston- 516 AM MST Fri Nov 13 2020 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very strong winds are possible Saturday, behind a cold front. See the High Wind Watch for the latest information. Some light snow will be possible in the Black Hills on Saturday, with accumulations of one to three inches. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923736, 923737, 923738.